Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Improved condition number for spectral methods

Author: Wilhelm Heinrichs
Journal: Math. Comp. 53 (1989), 103-119
MSC: Primary 65N30
MathSciNet review: 972370
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For the known spectral methods (Galerkin, Tau, Collocation) the condition number behaves like $ O({N^4})$ (N: maximal degree of polynomials). We introduce a spectral method with an $ O({N^2})$ condition number. The advantages with respect to propagation of rounding errors and preconditioning are demonstrated. A direct solver for constant coefficient problems is given. Extensions to variable coefficient problems and first-order problems are discussed. Numerical results are presented, showing the effectiveness of our methods.

References [Enhancements On Off] (What's this?)

  • [1] I. Babuška & A. K. Aziz, "Survey lectures on the mathematical foundations of the finite element method," in The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations (A. K. Aziz, ed.), Academic Press, New York and London, 1972, pp. 3-360. MR 0421106 (54:9111)
  • [2] C. Canuto & A. Quarteroni, "Approximation results for orthogonal polynomials in Sobolev spaces," Math. Comp., v. 38, 1982, pp. 67-86. MR 637287 (82m:41003)
  • [3] C. Canuto & A. Quarteroni, "Variational methods in the theoretical analysis of spectral methods," in Spectral Methods for Partial Differential Equations (R. G. Voigt, D. Gottlieb and M. Y. Hussaini, eds.), SIAM, Philadelphia, Pa., 1984, pp. 55-78. MR 758262 (86d:65143)
  • [4] C. Canuto & A. Quarteroni, "Spectral and pseudospectral methods for parabolic problems with nonperiodic boundary conditions," Calcolo, v. 18, 1981, pp. 197-218. MR 647825 (84h:35132)
  • [5] D. Funaro, "A preconditioning matrix for the Chebyshev differencing operator," SIAM J. Numer. Anal., v. 24, 1987, pp. 1024-1031. MR 909062 (88h:65092)
  • [6] D. Gottlieb & S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, CBMS-NSF Regional Conference Series in Applied Mathematics No. 26, SIAM, Philadelphia, Pa., 1977. MR 0520152 (58:24983)
  • [7] D. B. Haidvogel & T. Zang, "An accurate solution of Poisson's equation by expansion in Chebyshev polynomials," J. Comput. Phys., v. 30, 1979, pp. 167-180. MR 528198 (80c:65223)
  • [8] W. Heinrichs, Kollokationsverfahren und Mehrgittermethoden bei elliptischen Randwertaufgaben, GMD-Bericht Nr. 168, R. Oldenbourg Verlag, München/Wien, 1987. MR 944528 (89g:65146)
  • [9] W. Heinrichs, "Line relaxation for spectral multigrid methods," J. Comput. Phys., v. 77, 1988, pp. 166-182. MR 954308 (89g:65148)
  • [10] W. Heinrichs, "Collocation and full multigrid methods," Appl. Math. Comput., v. 26, 1988, pp. 35-45. MR 931622 (89e:65128)
  • [11] W. Heinrichs, "Konvergenzaussagen für Kollokationsverfahren bei elliptischen Randwertaufgaben," Numer. Math., v. 54, 1989, pp. 619-637. MR 981295 (90e:65167)
  • [12] W. Heinrichs, "Strong convergence estimates for pseudospectral methods," Submitted to SIAM J. Numer. Anal.
  • [13] M. A. Krasnosel'skii, G. M. Vainikko, P. P. Zabreiko, Ya. B. Rutitskii & Y. Ya. Stetsenko, Approximate Solution of Operator Equations, Wolters-Noordhoff, Groningen, 1972. MR 0385655 (52:6515)
  • [14] Th. Meis & U. Marcowitz, Numerische Behandlung partieller Differentialgleichungen, Springer-Verlag, Berlin and New York, 1978. MR 513829 (80g:65003)
  • [15] J. Nečas, "Sur une méthode pour résoudre les équations aux derivées partielles du type elliptique, voisine de la variationelle," Ann. Sci. Norm. Sup. Pisa, v. 16, 1962, pp. 305-326. MR 0163054 (29:357)
  • [16] S. A. Orszag, "Spectral methods for problems in complex geometries," J. Comput. Phys., v. 37, 1980, pp. 70-92. MR 584322 (83e:65188)
  • [17] T. N. Phillips, T. A. Zang & M. Y. Hussaini, "Spectral multigrid methods for Dirichlet problems," in Multigrid Methods for Integral and Differential Equations (D. J. Paddon and H. Holstein, eds.), Clarendon Press, Oxford, 1985, pp. 231-252. MR 849377 (87g:65151)
  • [18] J. Schröder, Operator Inequalities, Academic Press, New York, 1980. MR 578001 (84k:65063)
  • [19] T. A. Zang, Y. S. Wong & M. Y. Hussaini, "Spectral multigrid methods for elliptic equations. II," J. Comput. Phys., v. 54, 1984, pp. 489-507. MR 755456 (85h:65260b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30

Retrieve articles in all journals with MSC: 65N30

Additional Information

Keywords: Spectral methods, condition number, direct solver, iterative methods, elliptic problems, first-order problems
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society